Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 10, NWS Blacksburg, VA

April 28, 2002Craig County, Giles County, Virginia; Monroe County, West Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 28, 2002, 3:43 PM EDT for Craig County, Giles County, Virginia; Monroe County, West Virginia. It was in force for 47 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 28, 2002, 3:43 PM EDT (19:43 UTC)
Expired
Apr 28, 2002, 4:30 PM EDT
In force
47 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Craig County, VA, Giles County, VA, Monroe County, WV

The radar

The Roanoke radar (KFCX), 51 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 3:58 PM EDTHail 1.75New Castle, VA
Apr 28, 4:15 PM EDTHail 1.75New Castle, VA
Apr 28, 4:15 PM EDTHail 0.88Pearisburg, VA
Apr 28, 4:15 PM EDTThunderstorm WindLindside, WV
Apr 28, 4:15 PM EDTThunderstorm WindWolf Creek, WV

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 3:30 PM EDTTornado WatchSPC6 hr
Apr 28, 1:30 PM EDTTornado WatchSPC4 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.7 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2002-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2002-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 370 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-448 J/kg
Mixed-layer LCL
642 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
370 m²/s²
0-3 km storm-relative helicity
435 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

735 
WUUS51 KRNK 281943
SVRRNK
VAC045-071-WVC063-282030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
341 PM EDT SUN APR 28 2002

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAIG COUNTY IN SOUTHWEST VIRGINIA
  NORTHEASTERN GILES COUNTY IN SOUTHWEST VIRGINIA
  MONROE COUNTY IN SOUTHEAST WEST VIRGINIA

* UNTIL 430 PM EDT.

* AT 341 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM 3 MILES WEST OF PAINT BANK...MOVING EAST AT  
  50 MPH. THESE STORMS HAVE A HISTORY OF PRODUCING LARGE HAIL.

HAIL UP GOLF BALL SIZE IN DIAMETER CAN BE EXPECTED WITH THIS STORM.

WINDS UP TO 60 MPH CAN BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THREATENED THROUGH 430 PM EDT INCLUDE
  PAINT BANK...

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY 
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

10

LAT...LON 3765 8039 3739 8076 3740 8020 3759 8006

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 11:03 AM EDT, 4 hours 40 minutes earlier.

Area forecast discussion, Apr 28, 11:03 AM EDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1103 AM EDT SUN APR 28 2002

...A SPECIAL 18 UTC SOUNDING WILL BE DONE TODAY FOR RNK...

MORNING CONCERN HAS BEEN POTENTIAL FLOODING ACROSS OUR NRN
COUNTIES...FFMP SHOWING BASIN AVERAGES ABOUT A HALF INCH SHY OF THE
3HR GUIDANCE.  SO FAR NO FLOODING REPORTED.  BASED ON RADAR IT LOOKS
AS THOUGH MOST OF THE RAIN IN THE WRN CWA WILL BE OVER WITH BY
NOON...MCS CONTINUING TO WEAKEN AS IT ENCOUNTERS THE STABLE AIR OVR
THE MOUNTAINS.

FOR THE AFTERNOON...CONCERN IS POTENTIAL FOR SEVERE WEATHER.  WILL
BE MONITORING CURRENT OUTFLOW FOR REDEVELOPMENT ACROSS THE ERN
COUNTIES...BUT OF MORE CONCERN IS CLEAR SLOT DEVELOPING WEST OF THE
MOUNTAINS AHEAD OF THE ACTUAL COLD FRONT WHICH IS MOVING THROUGH THE
OH VALLEY.  INSOLATION WILL RECHARGE ATMOS AHEAD OF FRONT WITH CAPES
OF 1000 TO 2000 J/KG UPSTREAM OF THE CWA THIS AFTERNOON.

PLAN ATTM IS TO UPDATE ZONES TO REFLECT CLEARING AND LOWER CHC POPS
ACROSS THE WEST THIS AFTERNOON...RETAINING SVR POTENTIAL.  IN THE
EAST...ONCE THIS LEADING BOUNDARY MOVES THROUGH...NOT SURE WHETHER
OH VALLEY CONVECTION WILL BE ABLE TO MAKE IT OVR THE MTNS IN TIME TO
PROVIDE ANY ACTION LATER THIS EVENING.  FOR NOW...WILL LEAVE FCST AS
IS FOR THE ERN CWA.

.RNK...
NC...NONE.
VA...FLOOD WATCH UNTIL 2:00 PM FOR VAZ019-020-024.
WV...FLOOD WATCH UNTIL 2:00 PM FOR WVZ043-045.

11

In the hours before

Special weather statement, Apr 28, 11:20 AM EDT, 4 hours 23 minutes before
VAZ011>014-016>020-022>024-033>035-045>047-281715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1120 AM EDT SUN APR 28 2002

...SCATTERED THUNDERSTORMS AND HEAVY RAIN CONTINUES ACROSS WESTERN
   AND SOUTHWEST VIRGINIA...

THE LEADING EDGE OF A BAND OF HEAVY RAIN WITH EMBEDDED THUNDERSTORMS
EXTENDED FROM AMHERST SOUTHWEST ACROSS ROCKY MOUNT TO NEAR GALAX.
THE BAND EXTENDED WESTWARD TO NEAR WARM SPRINGS...IN BATH COUNTY
SOUTHWESTWARD TO NEAR PEARISBURG. THE STORMS AND RAIN ARE MOVING
EASTWARD AROUND 40 MPH.

THE MAJOR PROBLEM SO FAR THIS MORNING HAS BEEN THE PONDING OF WATER
ON THE HIGHWAYS AND IN LOW LYING AREAS. RAINFALL AMOUNTS OF 1 TO 2
INCHES HAVE BEEN REPORTED FROM BATH COUNTY IN VIRGINIA...WEST ACROSS
GREENBRIER COUNTY WEST VIRGINIA. ADDITIONAL RAINFALL IS LIKELY
BY THIS AFTERNOON.

MOTORISTS NEED TO BE ALERT FOR POSSIBLE PONDING OF WATER.

DOC
Special weather statement, Apr 28, 12:41 PM EDT, 3 hours 2 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
WVZ042>045-282200-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1241 PM EDT SUN APR 28 2002

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY THIS
EVENING...

THUNDERSTORMS DEVELOPING ALONG A COLD FRONT OVER OHIO AND KENTUCKY
ARE EXPECTED TO MOVE EAST INTO THE APPALACHIANS THIS AFTERNOON.
SOME OF THESE THUNDERSTORMS MAY CONTAIN DAMAGING WINDS.

THE STORM SPOTTER NETWORK MAY BE ACTIVATED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Local storm report, Apr 28, 3:10 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
310 PM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0303 PM    5NE HINTON                WV   1.00 INCH HAIL
04/28/02   SUMMERS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 3:53 PM EDTSevere Thunderstorm WarningRNKBotetourt22 min
Apr 28, 4:05 PM EDTSevere Thunderstorm WarningRNKBedford40 min
Apr 28, 4:11 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke, City of Salem49 min
Apr 28, 4:41 PM EDTSevere Thunderstorm WarningRNKWythe49 min
Apr 28, 4:47 PM EDTTornado WarningRNKBedford, Campbell, City of Lynchburg28 min
Apr 28, 5:13 PM EDTSevere Thunderstorm WarningRNKAppomattox47 min
Apr 28, 5:20 PM EDTSevere Thunderstorm WarningRNKFranklin25 min
Apr 28, 5:27 PM EDTSevere Thunderstorm WarningRNKCampbell48 min
Apr 28, 5:30 PM EDTSevere Thunderstorm WarningRNKCharlotte30 min
Apr 28, 5:34 PM EDTSevere Thunderstorm WarningRNKBedford26 min
Apr 28, 5:44 PM EDTSevere Thunderstorm WarningRNKPittsylvania46 min
Apr 28, 5:50 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville25 min
Apr 28, 5:57 PM EDTSevere Thunderstorm WarningRNKCharlotte33 min
Apr 28, 6:04 PM EDTTornado WarningRNKHalifax, Pittsylvania26 min
Apr 28, 6:13 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville47 min
Apr 28, 6:27 PM EDTTornado WarningRNKCharlotte, Halifax33 min
Apr 28, 7:26 PM EDTSevere Thunderstorm WarningRNKBland, Tazewell34 min
Apr 28, 7:51 PM EDTSevere Thunderstorm WarningRNKPulaski39 min
Apr 28, 2:43 PM EDTSevere Thunderstorm WarningRNKSummers47 min
Apr 28, 3:01 PM EDTSevere Thunderstorm WarningRNKMercer44 min
Apr 28, 3:07 PM EDTSevere Thunderstorm WarningRNKMonroe38 min
Apr 28, 3:45 PM EDTSevere Thunderstorm WarningRNKMercer45 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Severe Thunderstorm Warnings in West Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.